Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 17, 2000

Daily Care

Question from Indiana, USA:

My daughter is 7 years old. She was diagnosed with type 1 diabetes when she was 2. Her levels are constantly high (250+). My ex-wife continuously overmedicates her to compensate! For example it was 522, so she gave her 3 times the prescribed dose of insulin (Humalog) and it dropped her level down to 83 in less than two hours! What are the immediate dangers that she could face? I've heard this could cause a heart attack or stroke -- is this true?

Answer:

Insulin lowers glucose. Hypoglycemia in children can cause seizures and some believe it can cause permanent brain damage.

LD
Additional comments from Dr. Bill Quick:

It’s not clear to me why you feel that your daughter’s care is inappropriate. I’d suggest that you ask if it would be possible for you to be present at the next office visit, and ask her diabetes team about her care plan. You may find that your worries are unnecessary, and that your ex- is really doing the best that can be done.

And stroke and heart attack are not complications to be expected in kids with diabetes whose blood sugars are bouncing, although it’s true that persistently elevated sugar levels over many years is a concern that later in life a person with diabetes could be at increased risk.

WWQ